CLOZAPINE-INDUCED MYOCARDITIS: A RARE ADVERSE DRUG EFFECT THAT MUST BE RECOGNIZED

Christina Mai, MD1, Alina Cote, MD2, Saumya Sharma, MD3, 1Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, Woodbury, NY; 2Resident Physician; 3Northwell Health, Queens, NY

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 695

Categories: Adult, Clinical Vignettes, Uncategorized

Keywords: , ,

Case Presentation: We present a case of a 24-year-old male with a history of schizophrenia who presented from a psychiatric facility for fever and tachycardia. The patient had been admitted to the facility for failure of previous antipsychotic therapy and was being transitioned to clozapine. On admission, the patient was noted to be febrile to 103 degrees Fahrenheit and tachycardic to 126 beats per minute. The patient was noted to have a mild leukocytosis to 11.72 K/uL. Troponin T level was elevated to 0.12 ng/mL, reaching a peak of 0.13. Electrocardiogram (ECG) showed sinus tachycardia without ST elevations or depressions. The patient underwent an echocardiogram, which showed mild global left ventricular (LV) systolic dysfunction. Clozapine was discontinued. Blood and urine cultures grew no organisms, rapid respiratory viral panel was negative, and fevers resolved by hospital day 3 without antibiotic administration. Troponin levels also normalized by this time. The patient was diagnosed with clozapine-induced myocarditis. Repeat echocardiogram showed persistent LV systolic dysfunction after resolution of tachycardia. After consultation with Cardiology, the patient was discharged on a low-dose ACE inhibitor and beta blocker. Repeat echocardiogram at three months showed normal LV systolic function.

Discussion: Clozapine has been widely heralded as the antipsychotic of choice for treatment-resistant schizophrenia. Despite its efficacy, its use has been limited due to serious potential side effects, including agranulocytosis, orthostatic hypotension, seizures, and sedation. Clozapine has also been associated with the rare, but potentially fatal, side effect of myocarditis. This reaction can occur in young, physically healthy patients without pre-existing cardiac vulnerability. Overall, it is seen in approximately 1.2% of patients. Due to its low prevalence, its mortality rate is variably reported but has been noted to be up to 60%. Most cases occur early in treatment, with 75% of cases discovered within the first month. ECG changes, increased troponins, and signs of dysfunction on echocardiogram should prompt immediate discontinuation, followed by the use of cardioprotective medications if cardiac dysfunction is noted, as in our patient. There has not been sufficient evidence to ensure the safety of restarting clozapine after myocarditis. The patient should be monitored for full resolution of symptoms, and a delayed echocardiogram can monitor for resolution of LV dysfunction.

Conclusions: Given the high incidence of mortality from clozapine-induced myocarditis, hospitalists must be aware of this potential side effect and have a low threshold for suspicion, particularly in light of the fact that signs of this reaction can be non-specific. Prompt discontinuation of drug is recommended followed by close monitoring of symptoms.

To cite this abstract:

Mai, C; Cote, A; Sharma, S. CLOZAPINE-INDUCED MYOCARDITIS: A RARE ADVERSE DRUG EFFECT THAT MUST BE RECOGNIZED. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 695. https://www.shmabstracts.com/abstract/clozapine-induced-myocarditis-a-rare-adverse-drug-effect-that-must-be-recognized/. Accessed May 24, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.